Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 153, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2019, 1:25 AM CDT for Ramsey County, Walsh County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2019, 1:25 AM CDT (06:25 UTC)
- Expired
- Aug 1, 2019, 2:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ramsey County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 110 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1631 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:55 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 31, 11:55 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1155 PM CDT Wed Jul 31 2019 .UPDATE... Issued at 1155 PM CDT Wed Jul 31 2019 Adjusted POPs for current radar trends. && .SHORT TERM...(This evening through Thursday) Issued at 335 PM CDT Wed Jul 31 2019 The main challenge for this time frame is thunder chances. Currently not a lot is happening. There was a lot of cloud cover west of the FA this morning, which limited the heating somewhat. However it is fairly clear now with temperatures back into the low 80s and dew points in the mid 60s to low 70s. This is giving surface based CAPE values of 3000+ J/kg over western and central ND with just a little CIN left. Effective shear is around 30 knots and precipitable water values at about 1.2 to 1.3 inches. Surface boundaries are a little diffuse. However high resolution models do show storms developing over western ND in the late afternoon and early evening. Some of these storms may hold together as they reach the Devils Lake region by mid to late evening. However, the sun will be setting by then and the low level jet and 850mb warm advection is not that impressive. Therefore think these storms will weaken as they approach the Devils Lake region. Think most activity will diminish by late evening, but some of the high resolution models show a shower or weak storm lingering into the overnight hours up along the Canadian border. Thunder possibilities into Thursday are a bigger challenge. A remnant surface boundary may be draped across the northern half of the FA on Thursday. Some models show additional shower and weaker storm activity lingering in the morning, but there are better chances for a few strong to severe storms again by afternoon. The northern half of the FA remains in a marginal risk, so the potential is there. .LONG TERM...(Thursday night through Wednesday) Issued at 335 PM CDT Wed Jul 31 2019 Lots of uncertainty by Thursday night, so pretty much left low precipitation chances across the entire FA. Should have a better idea on how much activity may linger Thursday night with later forecasts. Thunderstorms will be possible for late day and eve Fri, but weak forcing for ascent will allow for only isolated storms. Continued weak deep layer shear will also limit the severe potential. What we will have at the surface should be a weak synoptic boundary somewhere over the northern forecast area below mainly northwest flow aloft. This northwest flow will always make it difficult to pinpoint spatial and temporal extent of storms, but there is indication of a somewhat more substantial surface boundary and associated upper wave for later Sun. Another opportunity presents about 24 to 36 hours later, then a more zonal upper pattern could make for a more settled dry period Tue into the middle of next week. Temps during the period will rise to above average levels, mainly in the mid to upper 80s Fri through Mon, trending down a bit thereafter. Lows will be in the balmy 60s much of the time. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1155 PM CDT Wed Jul 31 2019 Kept a VCTS mention in KDVL for the first few hours of the TAF period, as high res models show convection building south into that area. Otherwise conditions will be VFR throughout the period with high and mid clouds. Winds will be from the southeast to southwest at 12 kts and below. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...WJB/Godon AVIATION...JR
Hazardous weather outlook, Jul 31, 3:39 PM CDT, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 339 PM CDT Wed Jul 31 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ016-026>030-038-039-049- 052-053-012045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 339 PM CDT Wed Jul 31 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible each afternoon and evening Thursday through Saturday. The best chance for storms will be along and north of Highway 200 for Thursday. Confidence in storm locations remains low for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006>008-014-015-024-054-012045- Towner-Cavalier-Pembina-Benson-Ramsey-Eddy-Western Walsh County- 339 PM CDT Wed Jul 31 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible after 8 PM, with 1 inch hail and 60 mph wind gusts being the main hazard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible each afternoon and evening Thursday through Saturday. The best chance for storms will be along and north of Highway 200 for Thursday. Confidence in storm locations remains low for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 31, 11:58 PM CDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1158 PM CDT Wed Jul 31 2019 NDZ007-010545- Cavalier ND- 1158 PM CDT Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAVALIER COUNTY UNTIL 1245 AM CDT... At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Clyde, or 16 miles west of Langdon, moving south at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Munich around 1220 AM CDT. Alsen around 1230 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4886 9884 4887 9867 4857 9858 4856 9888 TIME...MOT...LOC 0457Z 354DEG 18KT 4879 9874 AM
Local storm report, Aug 1, 12:24 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1224 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST LANGDON 48.76N 98.37W
08/01/2019 E60.00 MPH Cavalier ND TRAINED SPOTTER
TREE BRANCHES DOWN AND NICKEL SIZED HAIL.
&&
JRLocal storm report, Aug 1, 12:26 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1226 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM HAIL EDINBURG 48.50N 97.86W
08/01/2019 E1.75 INCH WALSH ND BROADCAST MEDIA
&&
JRLocal storm report, Aug 1, 12:28 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1228 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM HAIL EDINBURG 48.50N 97.86W
08/01/2019 E1.75 INCH Walsh ND BROADCAST MEDIA
A FEW GOLF BALL SIZED STONES AND MANY SMALLER ONES. ROAD
WAS COVERED AT ONE POINT.
&&
JRSpecial weather statement, Aug 1, 12:36 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1236 AM CDT Thu Aug 1 2019
NDZ007-015-054-010630-
Western Walsh County ND-Ramsey ND-Cavalier ND-
1236 AM CDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAVALIER...NORTHEASTERN
RAMSEY AND NORTHWESTERN WALSH COUNTIES UNTIL 130 AM CDT...
At 1235 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Langdon to Loma to near Alsen. Movement
was southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Loma around 1240 AM CDT.
Osnabrock around 100 AM CDT.
Nekoma around 110 AM CDT.
Hampden, Hove Mobile Park and Milton around 120 AM CDT.
Derrick, Edmore and Fairdale around 130 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4880 9821 4856 9793 4855 9793 4854 9791
4850 9786 4849 9786 4838 9832 4839 9877
4872 9886 4873 9854
TIME...MOT...LOC 0535Z 335DEG 12KT 4873 9825 4865 9851 4866 9875Local storm report, Aug 1, 12:44 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1244 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL 3 N LANGDON 48.81N 98.37W
08/01/2019 E0.75 INCH Cavalier ND TRAINED SPOTTER
PENNY SIZED HAIL TURNING DECKS WHITE.
&&
JRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:19 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 26 min |
| Aug 1, 3:38 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 37 min |
| Aug 1, 4:18 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 57 min |
| Jul 31, 9:26 PM CDT | Special Weather Statement | FGF | Cavalier | 64 min |
| Jul 31, 9:42 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 63 min |
| Jul 31, 10:45 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 45 min |
| Jul 31, 11:09 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 51 min |
| Jul 31, 11:29 PM CDT | Special Weather Statement | FGF | Walsh | 61 min |
| Jul 31, 11:50 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 40 min |
| Jul 31, 11:58 PM CDT | Special Weather Statement | FGF | Cavalier | 47 min |
| Aug 1, 12:14 AM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 25 min |
| Aug 1, 12:36 AM CDT | Special Weather Statement | FGF | Cavalier | 54 min |
| Aug 1, 2:00 AM CDT | Special Weather Statement | FGF | Walsh | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.